Adverse cutaneous reactions to antipsychotics

Julia K. Warnock, David W. Morris

Research output: Contribution to journalReview article

43 Scopus citations

Abstract

Antipsychotic agents are known to cause adverse cutaneous reactions in approximately 5% of the individuals for whom they are prescribed. The majority of adverse cutaneous events are benign and easily treated, and do not place the patient at a serious health risk. However, these adverse events may impact on compliance so discussing strategies with the patient to avoid potential adverse cutaneous effects will improve compliance. The most frequently reported cutaneous adverse effects of antipsychotic medications include: exanthematous eruptions, skin pigmentation changes, photosensitivity, urticaria and pruritus. Only a small percentage of adverse cutaneous reactions are life threatening. The most important step in minimizing morbidity is prompt recognition of severe drug reactions with withdrawal of the causative medication. If a skin eruption occurs in an outpatient setting, it is generally advisable to discontinue the drug and to consider switching to another class of agent. If the reaction is mild, and the therapeutic benefits far exceed the risks of the symptomatic treatment, then the antipsychotic agent may be continued.

Original languageEnglish (US)
Pages (from-to)629-636
Number of pages8
JournalAmerican Journal of Clinical Dermatology
Volume3
Issue number9
DOIs
StatePublished - Dec 1 2002

ASJC Scopus subject areas

  • Dermatology

Fingerprint Dive into the research topics of 'Adverse cutaneous reactions to antipsychotics'. Together they form a unique fingerprint.

  • Cite this